Tamoxifen, taxanes and temperature rises

Summer used to be my season. I’d grumble my way through winter and as the weather got warmer I would shed my misery with each layer of clothing. There’s nothing like that day in September where it’s hot enough to wear a tank top and feel the warmth of the sun on your skin for the first time in months

But it’s now December and two days into a 37C heatwave, I’m exhausted. Thank god I’m on leave this week, because I wouldn’t have made it into the office.

The Boy and I set the alarm for 5.45am to walk Scoo before it got too hot and even though we were home by 7am, I was a hot, sticky, breathless mess. I barely managed to make it up the hill and for the second morning in a row I had to lie down after we got home.

I couldn’t figure out what was wrong, then The Boy asked if it was tamoxifen related and it all made sense.

Tamoxifen screws with my body temperature. Physically, I am hotter than I used to be and it’s not just during the hot flushes. This made winter a lot easier, but if we have a scorching summer I’m going to really suffer.

It’s not so much that one hot day, but when they bank up. A few weeks ago a 35C day was great, because it was surrounded by a week of 25C weather. Now though, mid December, the bricks have absorbed all that heat and held onto it, like a child hoarding its chocolates after Easter, so they’re never quite cool down. So take the forecast temperature then add a few degrees for the heat emanating out and up from old brick buildings and concrete sidewalks, plus a few more from tamoxifen, and that’s where I’m at.

My newfound sensitivity to heat is probably a combination of the tamoxifen I’m taking now and a residual side effect of taxanes.

I remember last year, towards the end of chemo when I was supposed to head out on a 30-something-degree day, I made it out the door and down the steps before I had to lean against the wall, catch my breath and go back inside. I just couldn’t do it, it was all too hot, too stifling, too much.

Another day where I discovered itchy red bumps all over my body. Even the soft cotton of my maxi dress, which I wore to protect my chemo-sensitive skin from the sun, was exacerbating the prickly heat rash.

A quick Google shows taxanes, a class of drugs given during chemo, causes heat intolerance that can last years after chemo. Great. And tamoxifen ups your core body temperature so it’s harder to regulate heat. Double great.

I’ve spent the day in my apartment, with the windows and doors closed, sitting in front of the fan in an effort to keep cool when I’m the person who usually redirects airflow so it’s not coming straight at them.

To escape the apartment and test The Boy’s theory, I took a quick walk around the block with Scoo this afternoon and my back, which was to the sun most of the time, is all hot, scratchy and angry even though I wore a T shirt so it didn’t have direct skin exposure. He’s right. Not normally something I like to say in the best of circumstances, but really wish he was wrong on this one.

I’ve always loved the epic thunderstorms we’d get after a heatwave and the sweet relief they’d bring. The temperature would soar close to the 40’s for a few days before the air cracked, decorating the sky in streaks of lightning to the tune of thunder that sounded like fireworks. Now I’m looking forward to them for a whole new reason.

Advertisements

Chemo is kicking my ass this week

I suppose I should be grateful that it took four sessions for chemo’s full-force to hit.

All those pointless positivity cards would tell me to look on the bright side, that at least I made it through halfway relatively unscathed.

But it is hard to find any gratitude when you’re in so much pain.

For the first three chemo cycles I was on FEC and I dealt with it better than I could have hoped. The steroids and copious amounts of ginger tea, did I mention I don’t like ginger?, kept nausea to a minimum, regular cat naps meant I could stay awake most of the day and I knew that I had to crawl to a snail’s pace when walking up hills if I stood any chance of making it to the top.

So far, so bearable.

Before starting chemo I had a few people tell me it wouldn’t be as bad as I was expecting it to be. Of course, they had to be lying. A little white lie to allay some of the terror of what was ahead.

But then waddayaknow, it turns out it was bearable. Not pleasant, but bearable. There was no throwing up in a bucket, collapsing at the supermarket or weeping mouth ulcers. I would cross my fingers when someone asked me how I was doing and reply, “surprisingly ok.” Just in case I ran out of luck.

I felt guilty, like I had cheated chemo. If all these side effects hit others so hard, then how did I escape them?

Then on Friday I switched to Docetaxel and my luck ran out.

I knew about the potential bone and joint pain, but the side effect I was most scared of was losing my nails. Right now though, I would gladly give up all my nailbeds to get my body back.

I feel like an old woman.

On Monday I could barely make it from the bed to the couch, on Tuesday I physically couldn’t get out of bed.

It felt as if my limbs were leaden and I was attempting to drag them through thick, gloopy honey. I knew what I had to do to make them move, but going through with it was just too hard. The trek from the couch to the bed was so arduous I slept for an hour to get over it.

My biggest achievement yesterday was summoning the strength to shower at 3pm. Even then, I had to sit down halfway through.

I was so sore, so heavy that I was genuinely surprised to look down and see that my skin was still smooth and white. I expected to discover big, blotchy bruises all over. How could my insides be screaming at me while my outsides were just fine?

Today I’ve managed to stand in the shower and I’ve even left the house, my legs wobbling down the stairs as if this was a new activity they were doing it for the first time.

And I have The Boy to thank for that. My painkillers weren’t touching the sides, so he suggested I call the chemo nurse, who faxed a prescription for Endone to my pharmacist.

Genius. If only I had thought about that yesterday. Guess I can add chemo brain to my new list of side effects.